Statins and Memory Loss

About 5 years ago while preparing a talk on the excessive use of statins in the United States I came across evidence suggesting that this class of cholesterol lowering drugs can have dramatic effects on memory. However, the pharmaceutical industry has somehow managed to keep this information from the public.

Last week I was surprised to read in the Prescriber’s Letter an article titled “Do Statins Cause Cognitive Impairment?” The article states, “Some patients on statins are complaining of trouble recalling words, confusion, and memory loss. Reports solicited from patients show memory loss as a common complaint… second only to muscle pain. Cholesterol is a major component of the central nervous system. Excess inhibition of cholesterol synthesis might slow thought and memory.”

It is time that this information is made public so that the consumer is aware of this specific adverse effect of statins.

Terry Pfau DO, HMD

Scroll to Top